Differeces in the effects and side effects
differences of the chemical structure
differences between names
differences between the prices
1 Nov 2010
Statins are drugs that can lower your cholesterol. They work by blocking a substance your body needs to make cholesterol.
Statins include well-known medications such as atorvastatin (Lipitor), simvastatin (Zocor), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor) and others. Lower cost generic versions of many statin medications are available.
Although statins are well tolerated by most people, they do have side effects, some of which may go away as your body adjusts to the medication
Common, less serious side effects
Muscle and joint aches (most common)
Potentially serious side effects
Liver damage. Occasionally, statin use causes an increase in liver enzymes. If the increase is only mild, you can continue to take the drug. If the increase is severe, you may need to stop taking it, which usually reverses the problem. If left unchecked, increased liver enzymes can lead to permanent liver damage.
Muscle problems. Statins may cause muscle pain and tenderness (statin myopathy). The higher the dose of statin you take, the more likely you are to have muscle pains. In severe cases, muscle cells can break down (rhabdomyolysis) and release a protein called myoglobin into the bloodstream. Myoglobin can damage your kidneys.
For more information on specific statins see:
http://www.drugs.com/drug-class/hmg-coa-reductase-inhibitors.html - click on the individual drug names.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
How long does muscle pain as a side effect last after discontinuing lipitor (statins)? I have 2 mnth
Had the same problem with the other statins, muscle aches stopped after about a week after discontinuing. Lipitor worked for me for over a year ...
2 answers • 6 Oct 2011
... damage that they cause?
0 answers • 11 Jan 2012
after taking statins for years i was told i had type 2 diabetes... if it is due to statins raising my blood sugar ... will it go back to normal once ...
2 answers • 4 Apr 2012
The latest studies referenced by the NY Times (July 2, 2012) says that in the journal, Archives of Internal Medicine, they found a reduced in ...
2 answers • 1 Sep 2012
I have not been prescribed statins due to a heart problem
1 answer • 23 Dec 2014